CPT-11 (Irinotecan) and Radiation Side Effects
Dear OncoLink "Ask the Experts,"
Does radiation in the pelvic area prevent the use of CPT-11? My wife is a stage 4 cancer patient and has received FUDR, FUDR and Leucovorin, then FUDR, Leucovorin and Gemzar®. She was allergic to the Gemzar and was due to start the CPT-11 when she developed a mass in her pelvic area that requires radiation before she can continue any more chemotherapy.
John Han-Chih Chang, MD and Kenneth Blank, MD, Editorial Assistants for Oncolink, respond:
Thank you for your interest and question.
The chemotherapy agent (CPT-11) you are talking about is also called Irinotecan. It is a Topoisomerase I (Topo I) inhibitor similar to Topotecan and 9-aminocamptothecin. Topo I assists the cell during replication. Inhibition of this enzyme causes problems with cell reproduction and ultimately tumor growth. These types of chemotherapeutic agents have been used for brain gliomas, cervix cancers, lung cancers, etc?
There is some preliminary data with Topo I inhibitors that suggest that they cause increased sensitization of tissues to radiation damage. Thus, the rationale behind doing radiation before starting the CPT-11 is that there could be unwanted increased side effects from the radiation therapy if it was given concurrently (with the CPT-11). Using CPT-11 with radiation therapy could perhaps increase the radiation damage to the cancerous tumor. Our experience is too limited at this time with CPT-11 to believe that the benefit of increased cancer killing will far outweigh the potential risk of increased side effects from pelvic radiation (which can be quite difficult to manage).
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania